Drug-Induced Hepatitis

What is drug-induced hepatitis?

Drug-induced hepatitis is a redness
and swelling (inflammation) of the liver that is caused by a harmful (toxic) amount of
certain medicines.

The liver helps to break down certain medicines in your blood. If there is too much medicine in your blood for your liver to break down, your liver can become badly damaged. This can lead to drug-induced hepatitis.

What causes drug-induced hepatitis?

Drug-induced hepatitis is rare. It is caused when you have a harmful or toxic amount of some medicines, vitamins, herbal remedies, or food supplements.

In most cases, you may be taking a medicine for several months before it reaches a toxic level and affects your liver. But the disease can also happen if you take too much of some medicines, such as acetaminophen. In this case, it can happen quickly. Other times it is an allergic reaction.

Many types of medicines may cause drug-induced hepatitis. These include:

  • Pain and fever medicines that have acetaminophen
  • Aspirin and over-the-counter pain and
    fever medicines (NSAIDs) 
  • Anabolic steroids, man-made medicines that are like the male sex hormone testosterone
  • Some medicines used to treat bacterial infections (antibiotics)
  • Birth control pills (oral contraceptives)
  • Statins, used to lower cholesterol
  • Sulfa medicines, a type of antibiotic
  • Anti-epileptic medicines
  • Herbal medicines, including ephedra,
    germander, pennyroyal, and many others. Keep in mind that not all “natural” or
    “herbal” supplements are safe. They are also not regulated for safety.

Who is at risk for drug-induced hepatitis?

The risk for drug-induced hepatitis varies with each medicine.

You may be at higher risk for drug-induced hepatitis if you:

  • Have liver disease, such as from
    long-term alcohol use, HIV, or viral hepatitis.
  • Drink alcohol and take medicines at
    the same time.
  • Are older.
  • Are a woman.
  • Use long-acting or extended release
    medicines.
  • Take multiple medicines that contain acetaminophen. There are many medicines both over-the-counter and prescription with acetaminophen.
  • Use herbal supplements.

What are the symptoms of drug-induced hepatitis?

Each person’s symptoms may vary. Symptoms may include:

  • Belly pain
  • Tiredness and weakness
  • Fever
  • Nausea
  • Vomiting
  • Lack of appetite
  • Dark urine
  • Pale or clay-colored stools
  • Yellowing of the skin and eyes (jaundice)

The symptoms of drug-induced hepatitis may look like other health problems. Always see your healthcare provider to be sure.

How is drug-induced hepatitis diagnosed?

Your healthcare provider will look at your past health and give you a physical exam.

You may have some lab blood tests, including:

  • Liver function tests. These check for any redness and swelling (inflammation) or damage to the liver.
  • Complete blood count or CBC. Looks at the number and types of cells in your blood.
  • Coagulation studies. These tests look at how well the liver makes proteins that cause blood to clot.
  • Electrolyte panel. Checks to see if you have too many or too few minerals (electrolyte imbalance) in your blood.
  • Other tests to evaluate for liver disease, such as viral hepatitis labs, iron studies, and others. 
  • Tests for other chemicals in your body.
  • Drug screening tests.

You may also have the following
tests:

  • Ultrasound. This is used to see your liver and check how
    blood is flowing through different blood vessels. High-frequency sound waves create
    images of your internal organs on a computer screen.
  • CT scan. This is an imaging test that uses X-rays and a
    computer to make detailed images of the body. A CT scan shows details of the bones,
    muscles, fat, and organs.
  • MRI. This uses electromagnetic energy to create a picture
    of the organs.
  • Liver biopsy. Small tissue samples are taken from your
    liver with a needle. These samples are checked under a microscope to find out the
    amount and type of liver damage you have.